Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 261, NWS Bismarck, ND

August 6, 2011Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 6, 2011, 8:54 PM CDT for Divide County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 8:54 PM CDT (01:54 UTC)
Expired
Aug 6, 2011, 9:28 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS53 KBIS 070154
SVRBIS
NDC023-070300-
/O.NEW.KBIS.SV.W.0261.110807T0154Z-110807T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1000 PM CDT.

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES NORTHWEST OF AMBROSE...OR 17 MILES NORTHWEST OF
  CROSBY...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSBY...FORTUNA AND AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4901 10322 4882 10294 4865 10321 4863 10373
      4901 10383
TIME...MOT...LOC 0154Z 330DEG 22KT 4902 10361
WIND...HAIL 60MPH 1.50IN

$$

AYD
2 follow-up statements
448 
WWUS53 KBIS 070209
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT SAT AUG 6 2011

NDC023-070300-
/O.CON.KBIS.SV.W.0261.000000T0000Z-110807T0300Z/
DIVIDE ND-
909 PM CDT SAT AUG 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE COUNTY
UNTIL 1000 PM CDT...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF FORTUNA...OR 18 MILES WEST OF CROSBY...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSBY...FORTUNA AND AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4901 10322 4882 10294 4865 10321 4863 10373
      4901 10383
TIME...MOT...LOC 0209Z 326DEG 16KT 4899 10367
WIND...HAIL 60MPH 1.00IN

$$

AYD
197 
WWUS53 KBIS 070228
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT SAT AUG 6 2011

NDC023-070239-
/O.CAN.KBIS.SV.W.0261.000000T0000Z-110807T0300Z/
DIVIDE ND-
928 PM CDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR DIVIDE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4901 10322 4882 10294 4865 10321 4863 10373
      4901 10383
TIME...MOT...LOC 0229Z 327DEG 16KT 4894 10362

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:53 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 6, 6:53 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT SAT AUG 6 2011

.UPDATE...

UPDATE TO INCREASE POPS ACROSS THE FAR NORTHWEST AND EXPAND THE
AREA OF PATCHY FOG ACROSS THE CENTRAL.

&&

.DISCUSSION...

THE BIGGEST CONCERN THROUGH THE EVENING IS IF THE CYCLIC SUPERCELL
NEAR WEYBURN SASKATCHEWAN AT 2340 UTC WILL MAINTAIN ITS SEVERITY
WHEN IT REACHES THE INTERNATIONAL BORDER. USING A PURELY LINEAR
EXTRAPOLATION OF THE PROPAGATION OF THE CELL...IT SHOULD ENTER
NORTH DAKOTA IN FAR EASTERN DIVIDE AND FAR WESTERN BURKE COUNTIES
NEAR 02 UTC. THE SUPERCELL IS CURRENTLY SUPPORTED BY A MID LEVEL
IMPULSE EJECTING OUT OF THE CLOSED UPPER LEVEL LOW ACROSS WESTERN
ALBERTA...AND IS EMBEDDED WITHIN A MESOSCALE ENVIRONMENT
CHARACTERIZED BY STEEP MID LEVEL LAPSE RATES...ML CAPE VALUES OF
AROUND 1000 J/KG AND 30-35 KTS OF DEEP LAYER SHEAR. THE CELL WILL
CONTINUE TO PROPAGATE SOUTH-SOUTHEAST DOWN THE INSTABILITY
GRADIENT. THE QUESTION WILL BE IF THE CELL WILL LOSE ITS POTENCY
AS WE APPROACH SUNSET...OR IF A LOW LEVEL JET PROGGED TO BE
FOCUSED INTO SOUTHEAST SASKATCHEWAN WILL PROVIDE SUFFICIENT
MOISTURE FEED AND CONVERGENCE TO KEEP THE SEVERE THREAT GOING. DID
ADD POPS AND A SEVERE MENTION TO DIVIDE AND BURKE COUNTIES THIS
EVENING...AND WILL CONTINUE TO MONITOR RADAR TRENDS.

ELSEWHERE...WITH LIGHT WINDS AND CLEARING SKIES WITH SURFACE HIGH
PRESSURE IN PLACE AND PLENTIFUL MOISTURE FROM RAINFALL OVER THE
PAST WEEK OR SO...DID EXPAND THE PATCHY FOG MENTION TO MUCH OF THE
CENTRAL...WITH SOUTHERLY RETURN FLOW TONIGHT ACROSS THE WEST
LIKELY TO INHIBIT FOG FORMATION.

&&

.AVIATION...

OCCASIONAL MVFR CEILINGS IN LOW LEVEL STRATUS/STRATO CUMULUS
SHOULD CLEAR KJMS AND KBIS AROUND 04 UTC...WITH THE POTENTIAL FOR
IFR FOG AT THESE LOCATIONS AFTER 08 UTC. ELSEWHERE...VFR
CONDITIONS ARE EXPECTED THROUGH THE NIGHT. HOWEVER...WILL
CONTINUE TO MONITOR RADAR TRENDS OF A STRONG THUNDERSTORM LOCATED
NEAR WEYBURN SASKATCHEWAN AT 2340 UTC. AT THIS TIME IT IS NOT
EXPECTED TO AFFECT THE KMOT OR KISN TERMINALS...BUT WILL CLOSELY
WATCH THESE AREAS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PJA
AVIATION...PJA
Hazardous weather outlook, Aug 6, 6:57 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT SAT AUG 6 2011

NDZ004-005-012-013-019>023-025-034>037-042-045>048-050-051-080000-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-
WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
657 PM CDT SAT AUG 6 2011 /557 PM MDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

PATCHY FOG IS POSSIBLE ACROSS MUCH OF CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND
MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-080000-
DIVIDE-BURKE-
657 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM MAY ENTER FAR NORTHWEST NORTH DAKOTA LATE
THIS EVENING FROM SOUTHEAST SASKATCHEWAN. LARGE HAIL AND DAMAGING
WINDS MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND
MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NDZ003-009>011-017-018-031>033-040-041-043-044-080000-
RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
657 PM CDT SAT AUG 6 2011 /557 PM MDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND
MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, Aug 6, 3:46 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      5 NW KENSAL             47.34N 98.82W
08/06/2011                   FOSTER             ND   EMERGENCY MNGR

            HEAVY RAIN WASHED OUT A CULVERT UNDER THE CANADIAN
            PACIFIC RAILROAD TRACKS...AT A BRIDGE CROSSING THE JAMES
            RIVER. THE WASHOUT CAUSED TWO LOCOMOTIVES AND
            APPROXIMATELY 25 CARS TO DERAIL. TIME ESTIMATED.

&&

RK
Local storm report, Aug 6, 4:16 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
416 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             9 W MUD BUTTES          46.01N 103.96W
08/05/2011  E0.75 INCH       BOWMAN             ND   TRAINED SPOTTER

0254 PM     TSTM WND GST     5 W RHAME               46.24N 103.75W
08/05/2011  E60.00 MPH       BOWMAN             ND   TRAINED SPOTTER

            ALSO NICKEL SIZE HAIL

0354 PM     HAIL             BELFIELD                46.89N 103.20W
08/05/2011  E0.75 INCH       STARK              ND   AMATEUR RADIO

0358 PM     HAIL             BELFIELD                46.89N 103.20W
08/05/2011  E1.00 INCH       STARK              ND   PUBLIC

            RELAYED BY MEDIA.

0400 PM     FLASH FLOOD      SOUTH HEART             46.86N 102.99W
08/05/2011                   STARK              ND   PUBLIC

            WATER OVER HIGHWAY 10 NEAR SOUTH HEART.

0420 PM     HEAVY RAIN       BELFIELD                46.89N 103.20W
08/05/2011  M2.90 INCH       STARK              ND   PUBLIC

            2.90 INCHES OF RAIN IN APPROX. 45 MIN. REPORT RELAYED BY
            MEDIA.

0420 PM     HAIL             BELFIELD                46.89N 103.20W
08/05/2011  E1.25 INCH       STARK              ND   PUBLIC

            RELAYED BY MEDIA.

0435 PM     TSTM WND GST     4 ENE SCHEFIELD         46.70N 102.78W
08/05/2011  E60.00 MPH       STARK              ND   TRAINED SPOTTER

            50-60 MPH WIND GUST.

0447 PM     TSTM WND GST     DICKINSON               46.88N 102.79W
08/05/2011  M58.00 MPH       STARK              ND   ASOS

0454 PM     TSTM WND GST     4 E DICKINSON           46.88N 102.71W
08/05/2011  E75.00 MPH       STARK              ND   LAW ENFORCEMENT

            LAW ENFORCEMENT ESTIMATED 70 TO 80 MPH WINDS ON I-94 EAST
            OF DICKINSON.

0545 PM     TSTM WND DMG     GLEN ULLIN              46.82N 101.83W
08/05/2011                   MORTON             ND   CO-OP OBSERVER

            6 TO 8 INCH DIAMETER TREES SNAPPED. ESTIMATED 70 MILE PER
            HOUR WINDS. STRONG WINDS LASTED 10 TO 15 MINUTES. 1.80
            INCH PRECIPITATION.

0550 PM     TSTM WND DMG     NNE HEBRON              46.90N 102.04W
08/05/2011                   MORTON             ND   TRAINED SPOTTER

            2 TO 3 INCH DIAMETER TREES BLOWN OVER. WINDS ESTIMATED
            65-70 MPH.

0553 PM     TSTM WND GST     GLEN ULLIN              46.82N 101.83W
08/05/2011  E60.00 MPH       MORTON             ND   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF AT LEAST 60 MPH. ZERO VISIBILITY.
            WINDS ONGOING. REPORT RELAYED BY WARNING POINT.

0600 PM     HEAVY RAIN       ENE BELFIELD            46.89N 103.19W
08/05/2011  M4.00 INCH       STARK              ND   TRAINED SPOTTER

            STORM TOTAL.

0615 PM     TSTM WND GST     NEW SALEM               46.85N 101.41W
08/05/2011  E60.00 MPH       MORTON             ND   TRAINED SPOTTER

0620 PM     HAIL             1 SW ELGIN              46.39N 101.86W
08/05/2011  E1.75 INCH       GRANT              ND   TRAINED SPOTTER

0732 PM     TSTM WND GST     1 NW BISMARCK           46.82N 100.80W
08/05/2011  E60.00 MPH       BURLEIGH           ND   AMATEUR RADIO

            ESTIMATED 60 MPH WIND GUST AT HORIZON MIDDLE SCHOOL.

0716 AM     HEAVY RAIN       CARRINGTON              47.45N 99.13W
08/06/2011  M1.77 INCH       FOSTER             ND   AWOS

            THREE HOUR RAINFALL. 1.31 FELL IN ONE HOUR.

0830 AM     FLASH FLOOD      5 NW KENSAL             47.34N 98.82W
08/06/2011                   FOSTER             ND   EMERGENCY MNGR

            HEAVY RAIN WASHED OUT A CULVERT UNDER THE CANADIAN
            PACIFIC RAILROAD TRACKS...AT A BRIDGE CROSSING THE JAMES
            RIVER. THE WASHOUT CAUSED TWO LOCOMOTIVES AND
            APPROXIMATELY 25 CARS TO DERAIL. TIME ESTIMATED.

&&

RK

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.